Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 30, 2018, 6:43 PM CDT for Clarke County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- May 30, 2018, 8:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2164 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
284
WGUS54 KJAN 302343
FFWJAN
MSC023-310145-
/O.NEW.KJAN.FF.W.0044.180530T2343Z-180531T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
643 PM CDT WED MAY 30 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southwestern Clarke County in east central Mississippi...
* Until 845 PM CDT.
* At 642 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen and an additional two inches of rain is possible.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
De Soto and Shubuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3185 8863 3183 8880 3201 8881 3202 8859
3187 8859
$$
ECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:30 PM CDT, 13 minutes earlier.
Area forecast discussion, May 30, 6:30 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Jackson MS 630 PM CDT Wed May 30 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Ongoing afternoon thunderstorms will continue to impact our eastern sites over the next few hours. These thunderstorms could cause flight conditions to quickly deteriorate as they approach TAF Sites. More confidence in this occuring at KMEI than anywhere else. Storms should be clear of the region by 03Z. Some patchy fog will develop in the southern and eastern portions of the region by early in the morning. KHBG could get down to IFR levels due to a mix of low CIGs and fog. Conditions will improve throughout the day tomorrow. Winds will be mainly from the S/SE and could become gusty tomorrow afternoon in the Delta. && .DISCUSSION... Tonight and Thursday... As expected, isolated to scattered thunderstorms have begun developing across mainly northern and eastern portions of the forecast area this afternoon. This trend will continue through the remainder of the afternoon, with convection gradually subsiding in both coverage and intensity in the late afternoon and early evening timeframe as daytime heating wanes. The combination of propagating outflow boundaries over the area, ample instability, sufficient flow, and steep lapse rates over this area, could yield some strong to isolated severe storms. The most intense storms will be capable of producing both gusty winds and hail. Thus, I'll maintain the ongoing "Marginal Risk" for isolated severe storms across the northeast half of the CWA for the remainder of today. Once convection dissipated this evening, a quiet night is expected across the forecast area. Mild conditions will exist as lows only fall into the low and middle 70s. Although much of the current cloud cover over the CWA will erode during the evening, with the continued increase in low level moisture, some low stratus will likely develop towards day break Thursday. Under continued northwest flow aloft, strong mid/upper level ridging will build across the Lower Mississippi Valley on Thursday, in addition to high pressure at the surface. While some isolated convection can't be ruled out in the east, on the eastern periphery of this east advancing ridge, this feature looks to squash rain chances across much of the region. Low level moisture will continue to increase, as will humidity levels as a result. As high top out in the low to mid 90s, the combination of heat and high humidity levels will result in afternoon heat index values to top out around the century mark. /19/ Tomorrow night through Wednesday... A hot and humid pattern will continue across the ArkLaMiss as the region remains under the influence of an upper-level ridge centered over Texas. 850mb temperatures will continue to warm Friday into Saturday with heat stress concerns increasing. Heat index values will reach or briefly exceed the century mark for most locations on Friday. The hottest day will be on Saturday as 850mb temperatures continue to warm into the 20-22 C range. When combined with surface dewpoints in the 70s this will result in widespread 100-105 degree heat index values. Will continue to advertise the ongoing limited risk for heat stress across the entire area on both Friday and Saturday. A heat advisory could eventually be needed for the hottest day on Saturday. By Saturday afternoon and evening, a shortwave trough is progged to traverse from the Northern Plains into the Midwest and Great Lakes region with a cold front pushing towards the ArkLaMiss within the northwest flow aloft. There's fairly decent agreement amongst the global models that this front will be entering the Delta by early Sunday morning. A few strong storms cannot be ruled out with any overnight activity moving into the Delta late Saturday night into early Sunday morning. The front will continue to push through the area during the day on Sunday with the greatest storm coverage generally along and southeast of the Natchez Trace Parkway corridor, however the coverage will be dependent on the exact frontal position. Regardless, a robust thermodynamic environment characteristic of 3000-4000 J/kg of SBCAPE, steep mid-level lapse rates of 7.5 C/km, and upper 20s to low 30s vertical totals combined with 20-25kts of deep layer shear will be more than sufficient for severe weather potential. While at least a marginal risk could likely be needed, the timing and spatial uncertainties preclude mentioning in the HWO/graphics at this point. Additionally, one more round of heat stress issues could be realized Sunday afternoon mainly south of I-20 ahead of the cold front where heat index values will once again approach the 100-105 degree range. Following the cold frontal passage, both the GFS and ECMWF are in decent agreement that a much drier airmass will advect in with surface dewpoints dropping into the upper 50s to low 60s. This will support cooler and more pleasant overnight low temperatures going into Monday morning. There remains uncertainty as to how far south the front will make it with some indications that the boundary could become hung up over a portion of the area. Additional convection, some of which could be strong to severe, cannot be entirely ruled out early next week depending on where the boundary stalls. However, if the boundary is able to clear the area storm chances will be much lower owing to the drier airmass. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 93 73 93 / 14 5 1 2 Meridian 71 92 73 94 / 26 15 2 7 Vicksburg 73 93 74 93 / 6 3 1 1 Hattiesburg 73 93 74 94 / 23 16 2 9 Natchez 73 91 74 92 / 7 3 1 3 Greenville 74 93 75 92 / 12 3 2 2 Greenwood 73 93 74 92 / 19 4 4 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3
Hazardous weather outlook, May 30, 4:03 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 403 PM CDT Wed May 30 2018 ARZ074-075-MSZ034-035-040>043-047>050-053>057-059-061>066-072>074- 312115- Ashley-Chicot-Washington-Humphreys-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson- Smith-Jasper-Jefferson-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ018-019-025>033-036>039-044>046-051-052-058-312115- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Newton-Lauderdale-Clarke- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Isolated severe storms capable of producing damaging wind gusts and hail up to quarter size are possible this afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ007>009-015-016-023>026-MSZ060-312115- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Adams- 403 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Thursday EXCESSIVE HEAT THREAT...Limited TIMING...Thursday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Heat indices approaching 105 degrees will be possible across northeast Louisiana on Thursday, areawide on Friday and Saturday, and along and south of I-20 on Sunday. This will result in increasing heat stress. Those who will be spending extended amounts of time outdoors are encouraged to stay hydrated, avoid strenuous activies, and take frequent breaks. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 30, 5:43 PM CDT, 1 hour before
Special Weather Statement National Weather Service Jackson MS 543 PM CDT WED MAY 30 2018 MSZ043-044-049-050-302330- Scott MS-Leake MS-Rankin MS-Madison MS- 543 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE... NORTHEASTERN RANKIN...NORTHWESTERN SCOTT AND EAST CENTRAL MADISON COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Meteorologists were tracking a strong thunderstorm near Farmhaven, or 13 miles southwest of Carthage, moving southwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Farmhaven around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3274 8961 3257 8961 3249 8987 3269 8991 TIME...MOT...LOC 2243Z 059DEG 10KT 3265 8974 TW
Special weather statement, May 30, 5:55 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT WED MAY 30 2018
MSZ052-058-302345-
Lauderdale MS-Clarke MS-
555 PM CDT WED MAY 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARKE AND
LAUDERDALE COUNTIES UNTIL 645 PM CDT...
At 555 PM CDT, Meteorologists were tracking a strong thunderstorm
over Toomsuba, or 8 miles south of Lauderdale. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lauderdale, Toomsuba, Alamucha and Kewanee around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3221 8843 3221 8878 3238 8882 3249 8866
3258 8839
TIME...MOT...LOC 2255Z 243DEG 1KT 3240 8854
ECSpecial weather statement, May 30, 5:58 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Jackson MS 558 PM CDT WED MAY 30 2018 MSZ058-302345- Clarke MS- 558 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 645 PM CDT... At 557 PM CDT, Meteorologists were tracking a strong thunderstorm over Quitman, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sykes around 640 PM CDT. Crandall around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3190 8847 3193 8878 3211 8879 3218 8844 TIME...MOT...LOC 2257Z 266DEG 9KT 3203 8870 EC
Local storm report, May 30, 5:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG BLACK HAWK 33.33N 90.01W
05/30/2018 CARROLL MS PUBLIC
MULTIPLE TREES DOWN ACROSS BOTH HWY 430 AND
HWY 17 NEAR BLACK HAWK.
&&
TWSpecial weather statement, May 30, 6:20 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Jackson MS 620 PM CDT WED MAY 30 2018 MSZ039-302345- Noxubee MS- 620 PM CDT WED MAY 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOXUBEE COUNTY UNTIL 645 PM CDT... At 619 PM CDT, Meteorologists were tracking a strong thunderstorm over Prairie Point, or 7 miles southwest of Pickensville. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Bigbee Valley around 625 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3304 8834 3307 8845 3325 8843 3327 8831 TIME...MOT...LOC 2319Z 274DEG 2KT 3316 8836 EC
Local storm report, May 30, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 1 S STARKVILLE 33.44N 88.82W
05/30/2018 OKTIBBEHA MS PUBLIC
DAMAGE CAUSED BY FALLEN TREE AT ACADEMY
VILLAGE APARTMENTS.
&&
CWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:42 AM CDT | Special Weather Statement | JAN | Kemper | 63 min |
| May 30, 3:58 AM CDT | Special Weather Statement | JAN | Kemper | 47 min |
| May 30, 4:44 AM CDT | Special Weather Statement | JAN | Lauderdale | 31 min |
| May 30, 4:53 AM CDT | Special Weather Statement | JAN | Kemper | 52 min |
| May 30, 1:19 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 56 min |
| May 30, 2:27 PM CDT | Special Weather Statement | JAN | Leflore | 48 min |
| May 30, 2:33 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 27 min |
| May 30, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys | 35 min |
| May 30, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 44 min |
| May 30, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 30, 3:55 PM CDT | Flash Flood Warning | JAN | Lowndes | 2 hr |
| May 30, 3:59 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 46 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 40 min |
| May 30, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 18 min |
| May 30, 5:00 PM CDT | Special Weather Statement | JAN | Winston | 30 min |
| May 30, 5:02 PM CDT | Special Weather Statement | JAN | Leake | 28 min |
| May 30, 5:08 PM CDT | Special Weather Statement | JAN | Lowndes | 52 min |
| May 30, 5:16 PM CDT | Special Weather Statement | JAN | Rankin | 29 min |
| May 30, 5:42 PM CDT | Special Weather Statement | JAN | Winston | 48 min |
| May 30, 5:43 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
| May 30, 5:55 PM CDT | Special Weather Statement | JAN | Lauderdale | 50 min |
| May 30, 5:58 PM CDT | Special Weather Statement | JAN | Clarke | 47 min |
| May 30, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 46 min |
| May 30, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 42 min |
| May 30, 6:20 PM CDT | Special Weather Statement | JAN | Noxubee | 25 min |
| May 30, 6:33 PM CDT | Flash Flood Warning | JAN | Lauderdale | 117 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.